Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Houston/Galveston, TX

July 17, 2012Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 17, 2012, 3:26 PM CDT for Harris County, Montgomery County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 3:26 PM CDT (20:26 UTC)
Expired
Jul 17, 2012, 3:56 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 96 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:30 PM CDTTSTM WND DMGThe Woodlands, TXTREES BLOWN DOWN AT WOODLANDS PKWY AND PANTHER CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KHGX 172026
SVRHGX
TXC201-339-172115-
/O.NEW.KHGX.SV.W.0137.120717T2026Z-120717T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
326 PM CDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS...

* UNTIL 415 PM CDT

* AT 324 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR THE WOODLANDS...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONROE...THE WOODLANDS...WILLIS...OAK RIDGE NORTH...
  PANORAMA VILLAGE...SHENANDOAH...CHATEAU WOODS AND MONTGOMERY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3010 9555 3039 9573 3045 9547 3014 9540
TIME...MOT...LOC 2024Z 165DEG 15KT 3019 9551 

$$

33
1 follow-up statement
786 
WWUS54 KHGX 172056
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT TUE JUL 17 2012

TXC201-339-172104-
/O.CAN.KHGX.SV.W.0137.000000T0000Z-120717T2115Z/
HARRIS TX-MONTGOMERY TX-
356 PM CDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN HARRIS
AND MONTGOMERY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER... 
HEAVY RAIN IS STILL LIKELY WITH THUNDERSTORMS IN THE AREA.

LAT...LON 3010 9555 3039 9573 3045 9547 3014 9540
TIME...MOT...LOC 2054Z 165DEG 15KT 3019 9551 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:27 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 12:27 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1227 PM CDT TUE JUL 17 2012

.DISCUSSION...
SEE AVIATION FOR 18Z TAF ISSUANCE

&&

.AVIATION...
SCATTERED CONVECTION BEGINNING TO INCREASE IN COVERAGE ACROSS
SOUTHEAST TEXAS THIS AFTERNOON BUT BEST COVERAGE REMAINS OFF TO
OUR WEST. WILL CARRY VCTS WORDING FOR ALL INLAND SITES WITH THE
EXCEPTION OF UTS THIS AFTERNOON. WITH THE BETTER COVERAGE TO OUR
WEST WILL LEAVE OUT ANY TEMPO MENTION FOR NOW AND SEE HOW THINGS
DEVELOP THIS AFTERNOON. EXPECTING CONVECTION TO END AROUND SUNSET
SIMILAR TO THE PAST FEW DAYS WITH GENERALLY LIGHT WINDS OVERNIGHT.
MODELS ARE BRINGING IN SOME LOW CLOUDS WITH THE MOST EXTENSIVE
COVERAGE ACROSS COLLEGE STATION. WILL MENTION SCATTERED LOW CLOUDS
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE A BRIEF PERIOD WITH MVFR
CIGS FOR CLL AROUND SUNRISE. ELSEWHERE CONDITIONS SHOULD REMAIN
VFR ASIDE FROM SOME BRIEF MVFR VSBYS FOR CXO. EXPECTING SOME
ISOLATED CONVECTION TO DEVELOP AGAIN TOMORROW AFTERNOON BUT FELT
THAT THE AMOUNT OF COVERAGE DID NOT WARRANT A PROB30 FOR IAH WITH
THIS ISSUANCE. 38

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT TUE JUL 17 2012/

DISCUSSION...
SHOWERS HAVE BEEN SLOW TO DEVELOP TODAY AND SUBSIDENCE ON THE
INCREASE. PW STILL RUNNING AROUND 2" AND WITH HEATING TODAY EXPECT
THE SCATTERED THUNDERSTORMS TO DEVELOP AFTER TEMPERATURES REACH
90-91 MORE EASILY. INCREASED CLOUD COVER OVER THE FAR WESTERN
PORTIONS OF THE AREA WHERE SHRA/TSRA FORMING AND MOVING NORTH FROM
THE COASTAL BEND AND DECREASED CLOUD COVER FOR TONIGHT AFTER 8 PM
WITH DISSIPATION OF STORMS. LOOKING DRIER AND WARMER TOMORROW AND
MAY BE LOWERING POPS IN THE AFTERNOON PACKAGE FOR THE NEXT FEW
DAYS IF MODELS CONTINUE TO PAINT THE INCREASING SUBSIDENCE AS
CONVINCINGLY AS PREVIOUS RUNS HAVE DONE.
45

PREV DISCUSSION... /ISSUED 632 AM CDT TUE JUL 17 2012/

DISCUSSION...
AVIATION UPDATE.

AVIATION...
SET UP TODAY SIMILAR TO YESTERDAY...WITH MOISTURE STREAMING IN
OFF THE GULF. SHOULD AGAIN BE UNCAPPED AND UNSTABLE THIS AFTERNOON
WITH SCATTERED STORMS DEVELOPING A LITTLE INLAND FROM THE
COAST...ALONG WEAK SEA BREEZE CONVERGENCE. NOT MUCH ELSE TO
ORGANIZE THE CONVECTION AS UPPER LOW CONTINUES TO DRIFT WEST...AND
THINK COVERAGE MAY BE A LITTLE GREATER WEST OF THE TAF SITES
BECAUSE OF THIS. BASED ON THIS HAVE GONE WITH THUNDER IN VICINITY
FOR HOUSTON AREA TAF SITES AND ALSO CLL THIS AFTERNOON...AND LEFT
ANY MENTION OF THUNDER OUT OF UTS. NOT CONFIDENT ENOUGH TO GO
TEMPO ANYWHERE AS COVERAGE SHOULD BE LESS THAN PREVIOUS DAYS AND
CANT PINPOINT EXACTLY WHERE THE STORMS WILL FORM. WILL NEED TO
WATCH RADAR TRENDS THIS MORNING TO SEE IF AN UPDATE MAY BE NEEDED.
46

PREV DISCUSSION... /ISSUED 409 AM CDT TUE JUL 17 2012/

DISCUSSION...
RADAR IS DETECTING SOME SMALL LOW TOPPED SHOWERS IN THE COASTAL
WATERS AND IN MATAGORDA AND BRAZORIA COUNTIES AT 0845Z BUT
COVERAGE IS MUCH LESS THAN THIS TIME LAST NIGHT BASED UPON 24HR
RADAR LOOP. TODAY LOOKING LIKE A SLIGHTLY LESS RAINY VERSION OF
YESTERDAY. GFS AND NAM TIME SECTIONS SHOW PWAT VALUES DROPPING
QUITE A BIT STARTING THIS TUESDAY EVENING (NEARLY A HALF INCH
LOWER). AS A RESULT SHOWER AND THUNDERSTORM CHANCES DROP TO THE
SLIGHT EXCEPT FOR SOME INLAND AREAS DUE TO SCATTERED SEA BREEZE
STORMS MAINLY IN THE AFTERNOON...IN GENERAL THOUGH THE TREND IS
FOR LESS AND LESS RAIN AS THE WEEK CONTINUES...MAY BE A BIT HIGH
ON THURSDAY PRECIP CHANCES IN THE AFTERNOON.

LITTLE CHANGE TO PREVIOUS FORECASTS. DID ADJUST MAX TEMPERATURES
UP IN THE NORTHWESTERN COUNTIES...KCLL IN PARTICULAR AS 94F WAS
REACHED YESTERDAY. ECMWF EXPERIMENTAL MOS IS WARMER THAN BOTH
NAM/GFS MOS FOR KCLL AND LEANED TOWARDS ECM AND PERSISTENCE.
ELSEWHERE STATUS QUO FROM PREVIOUS FORECAST. NAM/ECM/GFS MOS AND
PERSISTENCE ALL 91F AGAIN TODAY FOR KIAH...CANNOT ARGUE WITH THAT.
CURRENT FORECAST IS SLIGHTLY HIGHER THAN GFS MOS GUIDANCE FOR THE
LATE PART OF THE WEEK INTO THE WEEKEND. THIS TREND CONTINUES TO
LOOK GOOD WITH LARGE RIDGE BUILDING NORTH OF THE CWA AND ECM
MOS/GFS ENSEMBLE MOS ARE IN AGREEMENT WITH OUR OUTLOOK. CAN SEE
EVEN SOME WARMER TEMPS THAN FORECAST POSSIBLE ON SATURDAY IF DRY
SOUTH/SOUTHWESTERLY SFC-700MB FLOW OCCURS PER GFS. SOME 100 TO 105
HEAT INDICES POSSIBLE INLAND DURING THE MID TO LATE AFTERNOON
HOURS THE NEXT FEW DAYS. DID DROP DEW POINT TEMPS FROM PREVIOUS IN
THE MID AFTERNOON HOURS FOR FAR W/NW PART OF CWA PER OBSERVED
TRENDS.  04

MARINE...
MOSTLY LIGHT SOUTH TO SOUTHEAST FLOW WILL PERSIST THROUGHOUT MUCH OF
THE WEEK...GIVEN FLOW AROUND SURFACE HIGH CENTERED OVER SE UNITED
STATES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM
TIME TO TIME WITH WINDS AND SEAS LOCALLY HIGHER IN AND NEAR THE
STORMS. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  94  73  95  74 /  20  20  10  20  10
HOUSTON (IAH)              76  93  76  93  75 /  10  30  10  30  10
GALVESTON (GLS)            81  90  81  91  81 /  20  20  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...45
AVIATION/MARINE...38
Hazardous weather outlook, Jul 17, 7:06 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CDT TUE JUL 17 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
706 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ASHORE THIS EARLY
THIS MORNING. AS TEMPERATURES RISE INTO THE MID 80S SHOWERS AND
THUNDERSTORMS WILL INCREASE IN CONVERAGE AND BECOME SCATTERED
ACROSS SOUTHEAST TEXAS GRADUALLY SPREADING FURTHER INLAND. RAINFALL
AMOUNTS WILL AVERAGE BETWEEN 0.25 AND 0.75 INCHES WITH SOME 1.0 TO
1.5 INCH TOTALS IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY. HEAT INDEX VALUES WILL BEGIN TO INCREASE ON FRIDAY WITH
HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES OVER PARTS OF THE
AREA ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:54 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
254 PM CDT TUE JUL 17 2012

TXZ199-213-172045-
HARRIS TX-MONTGOMERY TX-
254 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM CLOVERLEAF TO GALENA PARK TO SOUTH HOUSTON...AND MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOUSTON...SPRING...THE WOODLANDS...CLOVERLEAF...HUMBLE...SOUTH
HOUSTON...ALDINE...GALENA PARK...JACINTO CITY...OAK RIDGE NORTH...
SHENANDOAH...PORTER HEIGHTS AND CHATEAU WOODS.

LAT...LON 2967 9518 2960 9535 2990 9550 3014 9554
      3026 9532 2984 9515
TIME...MOT...LOC 1951Z 168DEG 12KT 2984 9524 2975 9522 2970 9530

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:54 PM CDTSpecial Weather StatementHGXHarris51 min
Jul 17, 3:42 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery87 min
Jul 17, 4:43 PM CDTSpecial Weather StatementHGXMadison47 min
Jul 17, 4:57 PM CDTAreal Flood AdvisoryHGXHouston, Madison, Walker103 min
Jul 17, 5:01 PM CDTSpecial Weather StatementHGXWalker44 min
Jul 17, 5:32 PM CDTFlash Flood WarningHGXHouston, Madison, Walker59 min
Jul 17, 5:46 PM CDTSpecial Weather StatementHGXHouston74 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.